Florida, 2022Damaging Wind in Florida, August 20, 2022
August 20, 2022 · NWS TBW · 1 event in 1 county or zone
Afternoon thunderstorms produce wind damage near St. Petersburg in Pinellas County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Afternoon thunderstorms produce wind damage near St. Petersburg in Pinellas County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Aug 20, 2:02 PM EST, 3 hours 45 minutes earlier.
Area forecast discussion, Aug 20, 2:02 PM EST, 3 hours 45 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
302 PM EDT Sat Aug 20 2022
...New DISCUSSION, AVIATION, MARINE, FIRE WEATHER...
.DISCUSSION...
Issued at 300 PM EDT Sat Aug 20 2022
For the rest of the afternoon, the sea breeze should allow moisture
to increase this afternoon. Scattered showers and isolated
thunderstorms are expected in the afternoon/evening hours.
High pressure at the surface will continue to ridge over our region
through the weekend and beginning of the week. Light easterly flow
should dominate for the next days and will allow the west coast sea
breeze to push inland during the day. As a result, it should
enhanced convection, and support the development of scattered
showers and isolated thunderstorms. They should slowly push inland
in the afternoon/evening hours. This pattern should continue until
mid week when a deep layer moisture can increase areal coverage of
showers and thunderstorms each day.
&&
.AVIATION...
(18Z TAFS)
Issued at 300 PM EDT Sat Aug 20 2022
E/SE light flow will continue with sea breeze developing and
shifting the flow in the coastal area. Winds generally staying below
15 knots. VCTS conditions remain at all TAF sites. VFR conditions
should persist outside of thunderstorm activity.
&&
.MARINE...
Issued at 300 PM EDT Sat Aug 20 2022
High pressure at the surface will continue to ridge over the waters
for the next days. Prevailing light easterly winds with sea breeze
developing and shifting the flow during the afternoon hours.
Isolated to scattered showers and thunderstorms may produce locally
gusty winds, mainly late in the afternoon/overnight hours. No
headlines are anticipated.
&&
.FIRE WEATHER...
Issued at 300 PM EDT Sat Aug 20 2022
Summertime humidity and warm temperatures will continue for the rest
of the forecast period. Isolated to scattered storms are expected
into the weekend during the afternoon/evening hours. No fire weather
concerns for the next several days.
&&
.PRELIMINARY POINT TEMPS/POPS...
TPA 80 95 80 94 / 30 50 30 50
FMY 78 95 78 94 / 40 50 20 50
GIF 77 95 77 94 / 40 60 10 60
SRQ 77 93 77 92 / 40 40 30 40
BKV 74 95 74 93 / 30 50 30 50
SPG 79 92 79 91 / 30 40 30 50
&&
Sea Breeze Thunderstorm Regime For Saturday: 6
Sea Breeze Thunderstorm Regime For Sunday: 2
For Additional Information On Sea Breeze Regimes go to
https://www.weather.gov/tbw/ThunderstormClimatology
&&
.TBW WATCHES/WARNINGS/ADVISORIES...
FL...None.
Gulf waters...None.
&&
DISCUSSION/AVIATION/MARINE/FIRE WEATHER...Delerme/Zayas
DECISION SUPPORT/UPPER AIR/CLIMATE...Giarratana
In the hours before
Special weather statement, Aug 20, 5:12 PM EST, 35 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
612 PM EDT Sat Aug 20 2022
FLZ050-149-151-249-251-202300-
Inland Pasco FL-Coastal Hillsborough FL-Pinellas FL-Coastal Pasco FL-
Inland Hillsborough FL-
612 PM EDT Sat Aug 20 2022
...A strong thunderstorm will impact portions of southwestern Pasco,
north central Pinellas and north central Hillsborough Counties
through 700 PM EDT...
At 611 PM EDT, Doppler radar was tracking a strong thunderstorm near
Land O Lakes, or near Lutz, moving west at 15 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
New Port Richey, Lutz, Holiday, Hudson, Palm Harbor, Jasmine Estates,
New Port Richey East, Land O Lakes, Keystone, Greater Northdale, East
Lake, Lake Magdalene, Citrus Park, Oldsmar, Trinity, Elfers, Moon
Lake, Odessa, Jay B Starkey Wilderness Park and Bayonet Point.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2827 8241 2810 8243 2808 8276 2836 8271
TIME...MOT...LOC 2211Z 095DEG 15KT 2820 8251
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
TBWSpecial weather statement, Aug 20, 5:47 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
647 PM EDT Sat Aug 20 2022
FLZ050-202330-
Pinellas FL-
647 PM EDT Sat Aug 20 2022
...A strong thunderstorm will impact portions of Pinellas County
through 730 PM EDT...
At 646 PM EDT, Doppler radar was tracking a strong thunderstorm over
St. Petersburg, or near Downtown Saint Petersburg, moving northwest
at 10 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Clearwater, Largo, Pinellas Park, Seminole, Downtown Saint
Petersburg, Saint Petersburg, St. Petersburg, St. Pete Beach, Bay
Pines, South Highpoint, Harbor Bluffs, Gandy, Feather Sound, West And
East Lealman, Ridgecrest, Tierra Verde, Safety Harbor, Gulfport,
Treasure Island and Kenneth City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2804 8283 2791 8253 2789 8253 2789 8254
2788 8253 2786 8255 2764 8266 2774 8286
TIME...MOT...LOC 2246Z 119DEG 9KT 2781 8265
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
TBWThunderstorm Wind, Pinellas
- When
- August 20, 5:47 PM EST
- Where
- Pinellas County, 2.54 mi ESE of Pinellas Park
- Measured
- 48 kt (55 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Broadcast Media
- Coordinates
- 27.850, -82.660
Broadcast media relayed picture of damaged manufactured home along 83rd Avenue in the Village Green community, with mainly metal roofing and siding peeled off of home.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Oregon, August 20 to 21, 20221 death · 1 event
- Flash Flooding and Debris Flow in Utah, August 20, 2022$10 million · 6 events
- Flash Flood and Flooding in New Mexico, August 20 to 27, 2022$1.1 million · 4 events
- Flash Flooding and Damaging Winds in Arizona, August 20 to 21, 2022$91,000 · 52 kt wind · 8 events
- Flash Flooding and Heavy Rain in New Mexico, August 20, 2022$26,000 · 8 events
- Flash Flood and Hail in Illinois, August 20, 20223 in hail · 22 events
- Hail and Damaging Winds in Missouri, August 20, 2022$20,000 · 1 in hail · 7 events
- Flood and Hail in Ohio, August 20, 2022$19,000 · 1.5 in hail · 7 events
- Flash Flooding in Texas, August 20, 2022$23,000 · 3 events
- Flash Flooding and Flood in Arizona, August 20, 2022$15,000 · 5 events
- Tornado in Indiana, August 20, 2022$15,000 · EF0 · 1 event
- Flash Flooding and Hail in Utah, August 20 to 22, 20221.5 in hail · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1043524.